The IV C files #3 – What an intravenous vitamin C infusion feels like

If you’ve ever had an intravenous infusion of anything, you probably know what intravenous vitamin C feels like.

An intravenous needle is just a way of breaking the skin into a vein, and the needle acts as a guide for the cannular (or fine tube) that allows the fluid to flow into the vein.  After the needle is inserted, the cannular follows and the needle is withdrawn.  Sounds simple?

First a good vein must be located for the infusion. If a vein has been hardened by overuse or irritation, the vein cannot be used.

A tourniquet is applied just above the elbow on the upper arm and the pressure forces the blood to pool in the forearm.  If the tourniquet doesn’t work, sometimes a blood pressure cuff can be used and inflated.  In theory this causes a suitable vein to stick out. In practice, this doesn’t always happen so easily.

To help the veins pop out, a hot water bottle can be applied for at least 10 minutes to the arm.  Or the arm can be soaked in a bowl of warm water.  Or rubbed so that it heats up the muscles (you’ve probably seen the same effect if you exercise vigorously).

Reasons for poor veins could be dehydration, or cold or just veins that have been overused so that they refuse to pop up [or if they haven't been flushed with saline after a high dose IV C session].  Or it could be brittle and have a valve in it, making insertion of the needle difficult.  People who have had chemotherapy often have veins that may be damaged and harder to access.  Veins at the back of the hand hurt more when it comes to insertion because the skin on the back of the hand is more thin and sensitive.  I’ve heard that insertion into the foot hurts like hell but fortunately I’ve not had to endure that yet.

OK, let’s skip the bit after the doctor has got the needle in, followed by the cannular.  The doctor connects the cannular to the infusion drip.  The vitamin C starts flowing into the vein.

There may be some stinging at the point of infusion.  This should cease in minutes.  If it doesn’t and the pain worsens, it could mean that the needle was improperly inserted, maybe breaking through the vein, which means that the vitamin C is infusing into muscle.   Again, I’m lucky this hasn’t happened to me so far, but I’ve seen it happen and it was agony.   The solution is to re-site the IV.

The arm may start getting cold if the infusion fluid is cold.  This causes the arm to ache.  I find a hot water bottle very soothing, but have to be careful not to let the tubing containing the fluid touch the heated surface as that would degrade the vitamin C.  I also wear a pair of woollen gloves to keep my hands warm.

The arm may start swelling.  This may not be evident until the session is over.  I’ve had this happen to me – it looked as if I had suddenly grown a muscle in my forearm, like Popeye.  It wasn’t so funny though – somehow the infusion had got into the muscle instead.  The swelling did go down eventually.

There is soreness around the infusion point.  This is normal.  Arnica cream or arnica oil were our mainstays.  We went through tubes of it.  Sometimes it worked, sometimes it didn’t.

Weird patches of bruising may appear on the arm.  Actually, it’s only happened to me as far as I know.  The bruising wasn’t around the infusion area, but on pressure points on the arm.  It was weird, like stigmata.  The doctor said he had never seen anything like that before.  I always knew I was unique.

A vein may get blocked.  I’m not sure why this happens.  It’s happened to me twice.  On the occasion this happened, I had to go the loo, and took the bag off the IV stand and when I returned, blood from the arm had back-flowed into the tubing and a clot had formed in the vein.  The doctor tried to flush the cannular using a syringeful of saline.  Did it hurt?  Yes.  And it had the result of making that vein go hard and so couldn’t be used.

You may become light-headed and nauseous – it’s something to do with blood sugar levels going down.  It could also mean the vitamin C is being infused too quickly.  So we all had snacks on hand (and in my case, a banana hidden in my bag).

You may experience tingling all over the body.  I’ve not experienced this, but someone who has says it wasn’t pleasant.  I think it’s caused by the vitamin C being infused too quickly.  The solution is to slow the drip down.

You may become very thirsty.  Not so much on the lower doses, but an infusion of 50g will cause you to want to drink and drink.  I was getting through 2 litres of water in each 2 hour session and still feeling very parched.  I had a craving for pineapple juice, but that was verboten of course, so I made do with coconut water.  It became my one treat of the day.

And of course drinking all that fluid makes you want to pee.  And pee.  And pee.  I don’t think the men suffered as much as the women with their smaller bladders.  Even after the session we discovered that when we had to pee, we had to go immediately, or risk accident.  It led to serious discussions about Tena Lady and other delicate precautions.  Months after I stopped the IV C treatment, I still had bladder issues.

For the first week I approached each intravenous session with great dread because I don’t like needles.  I like the way that it’s described by doctors:  “a little scratch”.  Little scratch – bollocks. But it was a transient pain and small price to pay.  I had to psych myself up before each session, using EFT, meditation, prayers, invoking guardian angels, everything.  In the end, I got used to it.  Sort of.

I was lucky though – I had veins to choose from both arms.  Some people I know only had the veins in one arm to use because they had lymphodema in one of their arms and couldn’t have infusions in that arm.  It beats me how their veins coped with the 18 infusion session.  One person I know had 5 attempts before a suitable vein was found.  I was almost sweating in sympathy.

But by the third week, even my veins were starting to protest.  And then the day came when the doctor tried my favourite vein on my right arm and it didn’t work, so he tried the right arm and that didn’t work.

And then he uttered the ominous words “we’ll have to try the back of the hand”.  And because I was nearly in tears I agreed and guess what, after rooting around with the needle for what seemed an eternity, the bloody vein was too brittle.

So he decided to try the right arm again, and at that point I lost it and was swearing like a trooper even though I knew the doctor had good manners and was quite religious and even though there were other people in the room all doing their best British stiff-upper-lip imitations. Thank goodness that fourth attempt worked, even though it was a weird vein – near the top of my wrist.

The poor doctor.  It ate away at me all night how rude I had been.  I felt really guilty I’d sworn at him – after all, he was only doing his job and he was usually very good at getting IV access.

So the next day I apologised profusely.

“Whatever for?” He asked.

I hung my head and tried to look innocent.

“For taking the name of your Lord in vein,” I replied.

*******

Update 2013 – if you are having high dose intravenous Vitamin C infusions, ask the doctor to flush your veins out with saline after the Vitamin C.  This is to help prevent hardening of the veins.  Because this wasn’t done for me, my veins are now almost non-existent.

About these ads